Hail, Marion
- When
- August 6, 3:25 PM CST to 3:30 PM CST
- Where
- Marion County, 1 mi NW of Salem to 0.65 mi SE of Salem
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.640, -88.963
Numerous reports of one inch hail around town.
A cold front moved through the region, triggering showers and storms. Some of the storms became severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region, triggering showers and storms. Some of the storms became severe producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 6, 2:18 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 318 PM CDT Tue Aug 6 2019 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 302 PM CDT Tue Aug 6 2019 Immediate attention remains focused on the strong storms that have developed along the cold front currently draped across the area. With plenty of instability ahead of the front and increasing deep layer shear, more strong to severe storms will remain possible along the front until it exits the area early this evening. Isolated storms will remain possible until instability wanes around sunset. NW flow aloft will continue through the period, ushering high pressure in behind the front. The high will limit instability across the mid-Mississippi Valley, resulting in fairly quiet through tomorrow afternoon. However, instability will be quite a bit higher across western MO, where an MCS is forecast to push SSE through the region. The eastern flanks of that system may push into our mid-Missouri counties, so will be hanging onto slight chances PoPs in that area through the day tomorrow in that area. BSH .LONG TERM... (Wednesday Night through Next Tuesday) Issued at 302 PM CDT Tue Aug 6 2019 The Midwest will remain beneath NW upper level flow through the end of the week. This will allow multiple embedded shortwaves to ripple through the region, each of which may bring showers and storms to the area. Perhaps the most potent of these waves is expected to sweep across the upper Midwest on Wednesday evening and Thursday morning. An associated surface cyclone will move across the northern Great Lakes with a cold front trailing to the SW. There is poor model consensus regarding the timing and just how far south the front will reach, but much of the guidance does show some precip across the mid-Mississippi Valley sometime between Thursday and Friday morning. Given uncertainty associated with the front, have limited the forecast to chance PoPs for much of the area through Friday morning. On Friday and Saturday, yet another surface high is expected to build into the region behind the front as the upper level flow begins to flatten. It's possible that another upper wave moves through the region in that period, resulting in additional showers or storms despite the surface high. However, there is little model consensus showing if or when a wave may pass the area, so confidence regarding storms is not particularly high. That said, given a relatively favorable upper level pattern, the unstable typical of early August, and the fact that guidance does try to spit out on and off precip, will be holding on to chance or slight chance PoPs through Saturday. A baroclinic zone is expected to develop on the western flank of the surface high late this weekend, and this will likely be another focus for organized precipitation as is slides east beneath the more zonal upper level flow. While precip is likely at some in the out periods of the forecast, model consensus is poor this far out so confidence on precip timing is rather low. Will therefore be hanging on to just chance or slight chance precip through the remainder of the forecast. BSH && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1225 PM CDT Tue Aug 6 2019 Isolated-scattered showers have begun to develop on the cold front, currently draped from roughly Springfield, IL to Columbia, MO. Showers and storms will continue to develop along this front as it slides to the SE this afternoon. While COU looks to be on the far western fringes of these storms, the STL metro terminals are likely to see TSRA early this afternoon and therefore have added a tempo group highlighting these storm chances. A few storms may linger into the late afternoon, and so have kept the VCTS mention through roughly sunset. Only other aviation concern today is the MVFR cigs at UIN. I anticipate these cigs to lift this afternoon, reaching VFR early this afternoon as the mixed layer continues to deepen. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 326 PM CDT Tue Aug 6 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-072030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 326 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will continue into the evening in portions of east central Missouri and southern Illinois. There is a slight risk that some of these storms may become severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a chance for thunderstorms for portions of the area from late Wednesday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. BSH
Special Weather Statement
National Weather Service St Louis MO
140 PM CDT Tue Aug 6 2019
ILZ065-070-061945-
Marion IL-Fayette IL-
140 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND FAYETTE COUNTIES UNTIL
245 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Salem, Vandalia, St. Elmo, Kinmundy, Brownstown, Patoka, Farina,
Omega, Stephen Forbes Station, Shobonier, Wrights Corner, Avena,
Tonti, La Clede, Shafter, St. Peter, Alma, Vernon, Loogootee and
Selmaville.
This includes the following highways...
Interstate 70 in Illinois between exits 61 and 76.
Interstate 57 in Illinois between exits 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 8894 3898 8926 3903 8925 3920 8897
3911 8880 3891 8881 3891 8869 3870 8870
TIME...MOT...LOC 1840Z 321DEG 21KT 3904 8912
GKSSpecial Weather Statement
National Weather Service St Louis MO
228 PM CDT Tue Aug 6 2019
MOZ061>063-065-062030-
St. Louis MO-St. Charles MO-Jefferson MO-Franklin MO-
228 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...
NORTHERN JEFFERSON...EAST CENTRAL FRANKLIN AND SOUTHWESTERN ST. LOUIS
COUNTIES UNTIL 330 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Chesterfield, Wildwood, Ballwin, Kirkwood, Webster Groves, Arnold,
Manchester, Crestwood, Town and Country, Eureka, Ellisville, Sunset
Hills, Des Peres, Pacific, Valley Park, Fenton, Hillsboro, Byrnes
Mill, Clarkson Valley and Lakeshire.
This includes the following highways...
Interstate 44 in Missouri between exits 251 and 277.
Interstate 55 in Missouri between exits 187 and 191.
This also includes Babler Memorial State Park, Route 66 State Park,
Castlewood State Park, Mastodon Historic Site, Sandy Creek Covered
Bridge Historic Site, and Robertsville State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.
LAT...LON 3813 9068 3856 9094 3871 9076 3853 9026
3845 9028
TIME...MOT...LOC 1928Z 309DEG 23KT 3857 9075
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 NE PACIFIC 38.48N 90.74W
08/06/2019 E1.00 INCH FRANKLIN MO PUBLIC
VIA PICTURE ON FACEBOOK.
&&
MABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 2 S GRAY SUMMIT 38.47N 90.82W
08/06/2019 E1.25 INCH FRANKLIN MO TRAINED SPOTTER
MPING REPORT.
&&
MRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 1 SW LATTY 37.98N 90.90W
08/06/2019 M1.25 INCH WASHINGTON MO TRAINED SPOTTER
QUARTER SIZE HAIL INCREASING IN SIZE TO NEAR
HALF DOLLAR SIZE DURING CONVERSATION.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL CALEDONIA 37.76N 90.77W
08/06/2019 E1.00 INCH WASHINGTON MO TRAINED SPOTTER
&&The Evansville,IN radar (KVWX), 116 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 hail. Local standard time, as filed.
Numerous reports of one inch hail around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851054.